The new banner reminds me of illustrations in my Alice in Wonderland book, circa 1964. I wish I'd held onto that book. I could use a magic mushroom or two at this stage.
Warning: This is not a happy post. You may just want to skip this one.
I've pulled my head together a bit, pushed past the tears though not the fears, at least enough to articulate what's going on. I've been withdrawn from the clinical trial, just like that, without warning, without a clear explanation of the reasons. The last appointment was strange and confusing, with Dr. Simmons being seemingly evasive. None of my questions were answered, except that he thought, "Tarceva might not work too well on a woman." Which is so uncharacteristic. He seemed distracted, reticent, unforthcoming. He didn't even tell me I wasn't receiving treatment that day. The chemo pharmacist had to come out, after I'd waited 45 minutes, to explain that his instructions were not to replenish my study drug (which by now you all know was placebo and not Tarceva), and after comments of not being called in for infusion, he apologetically announced that I wasn't receiving that (Avastin) either. He seemed baffled that I wasn't informed. Later that day I spoke to the research nurse covering for mine, who was on vacation, and she didn't much more information either.
The upshot of it is this: I had a CT scan on the 6th, and my disease has progressed, or shall we say, "relapsed". It's on the move, causing my pericardial effusion (fluid around my heart), which was very small the past few months, to grow in size. Further, I now have a small pleural effusion (fluid in my lungs). These two have contributed to the cough I'd been complaining about since February, but which they (doc/nurse) attributed to possible allergies. Add to this a new spot and either a lung collapse or growth of the large tumor…you get the picture. The "consolidated area measures 4.9cm".
The CT scan of 3/25 was ok, so there were no worries. However, the cough escalated, reaching its zenith in mid-April, when I felt just like I did prior to diagnosis. Shortness of breath, lack of energy, fatigue, inability to exert without elevating my pulse and heartrate, and coughing with incredible force. Oh yes, and the ever-present lack of sleep. Just remember, it takes billions or maybe trillions of cancer cells to even show up on a scan. But your body can definitely feel it.
To my surprise, the plan wasn't what we'd been discussing the entire time on the Trial, which was to unblind the Study and if I was on the placebo, to crossover to Tarceva. Nope, I was withdrawn from the study (can be done without one's consent at any time). The doc just said, "I think we'll start you on Alimta." What the hell. I asked what it was, was it a single agent, how many cycles, what's the deal…? Answer: it's a single agent that has shown benefit for lung cancer. When pushed about the trial, I got the funky Tarceva-woman answer and told I was to be scheduled for an echocardiogram to measure the fluid around my heart, a PET scan and restaging, and then we'd talk about things some more, when the clinical trial nurse returned (today). There's only a 4-day window for receiving missed treatments on the Trial. Obviously I'm not getting treatment today, so it's a lost cause.
Because I'm mental, I've tried to analyze possible reasons for this move, although there's no excuse for not being properly informed that I was withdrawn and what the reasons are. In case anyone's interested, the medication that was recommended is called Pemetrexed (brand name Alimta). It's a fairly new version of an old-style chemo drug, used primarily on mesothelioma (asbestos-related lung cancer) patients. It hasn't undergone widespread clinical trials, but it's been placed on the FDA fast track approval based on research result methods I can't adequately explain. "It'll buy you 4 to 6 months." Specifically, what I've read is, it alleviates the symptoms to give you a better quality of life, but it doesn't extend survival like other drugs which are currently the standard. The side effects are similar to the hardcore chemo drugs—lowered blood cell counts, nausea, mouth sores, etc. How that's supposed to improve my quality of life I don't know, but maybe it means I'll feel good for 2 months after it's over (assuming I live through the treatment).
I think we're all looking for extension of survival, although that's obviously moot if one can't breathe. There's little value in taking medication that ravages one's body without extending survival just a little. And the big question is, Will I be able to do anything else after this treatment? Treatment/study wise?
I understand the pressing issues that need to be fixed before moving on, but I'm uncomfortable not knowing of more options for the future. I don't want to cut myself off from other therapies if I live through the Alimta course. I want to know that I can take Tarceva later, or something like that.
I AM SO FRUSTRATED.
To effect escape, I read the entire first Harry Potter book in one sitting. Then I watched the movie (again). Then I wrote as long an e-mail to my oncologist and clinical trial nurse as the Kaiser site would allow. I imagine I won't be hearing from them. PET scan and Echocardiogram later this week. I've been taking Ativan and Tylenol to sleep. I'm considering taking some of the weird herbal concoctions people gave me when I was first diagnosed. I'm not in treatment…perhaps a cocktail is in order. I've given up sugar once again. And I'm reading this badly organized book:
When it rains, it pours. July vacation plans with friends are in limbo, along with many other things. Character-building used to be an enjoyable endeavor for me. Maybe I need to be more social this time around, as opposed to the past few months of solitude. I need to find the place where I found the hope, courage, and optimism that pulled me through last time. Of course, that might have been innocence and denial. It's much harder this time, with what I know, and the specter of the year already past informing my emotions. I thought I'd changed my life last time, but once things settle, it's so easy to return to the status quo. But that's another post, and I need to stop talking now.